Colorado, 2020

Winter Weather in Colorado, June 8 to 9, 2020

June 8 to 9, 2020 · NWS GJT · 3 events in 3 counties and zones

An anomalously cold Pacific shortwave trough lifted across western Colorado and produced light to moderate snow above 8500 feet along the Continental Divide.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An anomalously cold Pacific shortwave trough lifted across western Colorado and produced light to moderate snow above 8500 feet along the Continental Divide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 8, 4:45 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 8, 4:45 PM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
545 PM MDT Mon Jun 8 2020

.SHORT TERM...(Tonight through Tuesday night)
Issued at 328 PM MDT Mon Jun 8 2020

Showers are developing out ahead of the stubborn upper level
trough responsible for all the crazy weather the last few days.
No lightning yet but enough instability remains with a few hundred
J/kg of CAPE and steep lapse rates to see some embedded
thunderstorms late this afternoon into early evening. Critical
fire weather conditions are also occurring down across the south
and the Gunnison Basin, so the Red Flag Warning remains in effect
through 8 pm this evening. This upper level trough will finally
track from Utah across western Colorado this evening into Tuesday
morning. As it does, colder air will filter in from the northwest
and showers will become more widespread over western Colorado. How
cold do you ask? Well, with H7 temperatures dropping down as low
as -2C to -5C across western Colorado, this spells snow in the
mountains with elevations above 9000 feet being favored. Also,
freezing temperatures are possible across the lower valleys of
northwest Colorado and southwest Colorado. Due to it being the
month of JUNE and most travelers and vacationers not expecting to
see snow in the month of June, decided to issue a late season
Winter Weather Advisory for the northwest Colorado mountains,
including Rabbit Ears and Vail Pass, as well as the northwest San
Juans, including the Highway 550 corridor from south of Ouray to
Red Mountain Pass. Amounts look to be in the 3 to 6 inch range
with some locally higher amounts. The timing of this late season
snow event looks to hit at primetime for evening and morning
commutes so advisory goes into effect at 9 pm tonight through 9 am
Tuesday morning. Also, issued a Freeze Warning for the northwest
Colorado and southwest Colorado valleys despite cloud cover
concerns. The potential impacts in June far outweigh the
concerns. Thanks to BOU and PUB for coordination. Drier and cooler
weather will occur Tuesday afternoon with a lighter northwest
flow, providing a short reprieve to the wind and critical fire
weather concerns for what seems like an eternity. Gotta love
living in Colorado! Who'd of thought we'd be talking about snow in
June after seeing a record high temperature of 100 degrees in
Grand Junction just four days ago! Enjoy the cooler weather now,
because we are going to be turning the heat back on later this
week and cranking up the wind machine again towards the weekend.
More on this in the long term section below. It is summer after
all!

.LONG TERM...(Wednesday through Monday)
Issued at 328 PM MDT Mon Jun 8 2020

Northwest flow continues Wednesday morning but quickly turns to more
zonal across the region through the day as high pressure builds in.
A transitory ridge axis moves across our CWA Thursday before we
enter southwest flow again on Friday ahead of another elongated
trough just off the west CONUS coast.  Models start to disagree a
bit as to how fast this through axis moves onshore.  No surprises
that the GFS generally wants to move things quicker.  So, hedging
bets more toward an ECMWF blend from Day 5 and beyond...suggesting
that the bulk of the strong winds with this system won't reach the
forecast area until Saturday.  On Saturday, the trough axis
negatively tilts and pushes through our forecast area moving to the
northeast on Saturday and Sunday. Precipitation chances enter the
picture on Saturday afternoon favoring the San Juans and then
becomes slightly more widespread as things move northeast
Wednesday. We then re-enter quasi-zonal flow to round out the
long-term as yet another low pressure system sits on the horizon.

Temperatures start out near to below normal and quickly climb
through the week peaking a few degrees above normal by Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 521 PM MDT Mon Jun 8 2020

Scattered showers will pass through the western slope this evening
and overnight. Expect lower CIG heights with perhaps a few
locations exceeding ILS and MVFR thresholds in the mountains
including ASE and TEX. Precip will remain mainly light and VIS
should not reduce lower than 5 mi at terminals. Showers will
depart to the east after midnight with gusty winds diminishing
overnight. Expect VFR through the day on Tuesday.

&&

.FIRE WEATHER...
Issued at 328 PM MDT Mon Jun 8 2020

Critical fire conditions will continue through the rest of this
afternoon and early evening despite cooler temperatures and less
wind, especially in the lower elevations of the Four Corners
region as well as the Gunnison Basin. The Red Flag Warning for
these areas remains in effect. Cooler temperatures and less wind
are expected through midweek before temperatures rise above normal
for the latter part of the week. Winds are expected to increase
again next Saturday, which is when critical fire weather
conditions become possible again.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Freeze Warning from 10 PM this evening to 9 AM MDT Tuesday for
     COZ001-002-005-008-021>023.

     Red Flag Warning until 8 PM MDT this evening for COZ207-293-295.

     Winter Weather Advisory from 9 PM this evening to 9 AM MDT
     Tuesday for COZ004-010-013-018.

UT...Red Flag Warning until 8 PM MDT this evening for UTZ491.

&&

SHORT TERM...MDA
LONG TERM...SS
AVIATION...MAC
FIRE WEATHER...TGJT
Hazardous weather outlook, Jun 8, 2:42 AM MST, 17 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
342 AM MDT Mon Jun 8 2020

COZ001>014-017>023-UTZ022>025-027>029-090945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
342 AM MDT Mon Jun 8 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Wind gusts of 30 to 50 mph are possible across the area this
afternoon. Critical fire weather conditions are expected again
this afternoon especially in the lower elevations of the Four
Corners region. As a result the Reg Flag Warning remains in
effect. Accumulating snow is possible tonight mainly above 9000
feet with totals around 2 to 4 inches by sunrise tomorrow. Those
going over the mountain passes should prepare for the possibility
of difficult travel late tonight and into tomorrow morning. Low
temperatures tonight are expected to reach the 20s in the high-
mountain valleys and teens in the mountains. Those doing any
outdoor recreating in the back country should be prepared for
unseasonably cold conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions are possible across the area on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
June 8, 8:00 PM MST to June 9, 6:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 2 to 5 inches of snow fell across the area with 4.8 inches measured by a CoCoRaHS observer south of Yampa.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
June 8, 8:00 PM MST to June 9, 8:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 3 to 8 inches of snow fell across the area with 2 to 4 inches measured by CoCoRaHS observers in Vail.

Winter Weather, Northwestern San Juan Mountains

When
June 8, 8:00 PM MST to June 9, 5:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Generally 3 to 6 inches of snow fell across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886040, 886041, 886045.